New York, 2021

Hail and Damaging Winds in New York, June 30, 2021

June 30, 2021 · NWS BGM · 29 events in 10 counties and zones

Warm and humid conditions provided the fuel for scattered, severe thunderstorms that formed along a cold front. Many of these storms had damaging winds, knocking down trees and wires across Central New York.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$78,000
Crop damage
None recorded
Events
29

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

Warm and humid conditions provided the fuel for scattered, severe thunderstorms that formed along a cold front. Many of these storms had damaging winds, knocking down trees and wires across Central New York. Some structural damage was also reported including window damage at a New York government building. A few of these storms also produced large hail, 1 inch or large.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Jun 30, 8:32 AM EST, 2 hours 9 minutes earlier.

Area forecast discussion, Jun 30, 8:32 AM EST, 2 hours 9 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
932 AM EDT Wed Jun 30 2021

.SYNOPSIS...
Another round of showers and thunderstorms is expected today
with some severe storms possibly producing damaging wind gusts
in the afternoon. The air mass becomes cooler going into the
end of the work week, but weather conditions remain unsettled
with periods of showers and weak storms going into the holiday
weekend.

&&

.NEAR TERM /THROUGH THURSDAY/...
930 am update...
Some cloud cover is moving in from the westacross CNY. There
are also some light rain showers present in southern Steuben and
Chemung Counties. There are a couple showers to our west in PA,
so we'll see if those hang on long enough to enter our area.
The other story today is the severe threat. No adjustments were
made to the forecast as timing continues to be early afternoon
for when storms initiate. Hi-res models are all in better
agreement with this hour's updates, mainly the HRRR closer to
the others. If cloud cover increases farther south this morning
and/or if storms initiate earlier than expected, then we could
see some areas be cooler than expected and not quite reaching
Heat Advisory Criteria where that is in effect. Only minor
adjustments were made to the temps for now with no adjustments
made to the highs.

643 am update...
Fairly widespread valley fog across s-central NY and parts of ne
PA this morning...so increased mention of fog with the latest
update. Fog should lift and dissipate by 8 am...if it doesn't
get trapped under the cloud cover moving in from the w/sw. There
is already a batch of convection tracking e/ne through nw PA at
this hour, and it appears these storms will continue on a slow
path into our forecast area through the rest of the morning. The
current thinking is that those storms to the west will be
moving into an a relatively stable/worked over air mass and
start to weaken but still be able to put down some rain and
lightning before the development of more widespread convection
initiates this afternoon under more unstable conditions. This
morning convection could really throw a wrench in the forecast.
Will have to monitor the trends and make tweeks to the forecast
rapidly through the day.

410 am update...
Main concerns in the near term remain focused on the lingering
showers and storms with patchy fog early this morning...another
hot and humid day today...the threat of more severe
thunderstorms this afternoon, weakening during the evening hours
but possibly persisting into the overnight and flaring up again
on Thursday although with less intensity.

The convection from yesterday has finally dissipated and moved
mostly out of the area early this morning, but there are a few
weakly pulsing storms over the northern Finger Lakes as of 330
am. Only impacts would be lightning. The recent rain has left
areas well saturated at the surface, which may lead to some low
clouds and patchy fog this morning. Warm temperatures this
morning will quickly jump into the 80s a couple hours after
sunrise...and into the lower 90s along the southern tier of NY
and much of ne PA by noon. Dew points in the lower 70s will
create heat indices into the mid 90s to around 100 deg today
from around Ithaca/Corning/Binghamton south across ne PA. A Heat
Advisory remains in effect for today in this area. Locations
further north, including the Syracuse/Utica metro area will be
slightly cooler today, so there are no heat headlines across the
northern counties.

Conditions will still be hot and humid over much of the region
though which will lead to another day of instability driven
afternoon convection. The difference today will be the presence
of a passing short wave which will act to introduce an element
of deep layer shear (roughly 30-40 kt of 0-6km). So,
thunderstorms later today will likely have an easier time
getting organized and producing deeper/strong updrafts. So, the
threat for severe weather will be higher today than the previous
days. Damaging winds is the main threat, but cannot rule out
some severe hail cores and even a tornado.

Will also need to keep an eye on the potential for flash flooding
given the antecedent soil conditions from several days of rain in
some locations...and the high moisture content of the environment
(PWATs around 1.5 to 1.9 inches).

The convection should dissipate slightly after sunset this evening,
but may persist in the form of some weaker post-frontal instability
driven showers/storms into the overnight hours. There is some
indication of a secondary surface trough that will sag to the south
early Thursday morning...which will end up being a focus for more
showers and storms during the day Thu. The main upper short wave
axis will finally move into the area on Thursday and combine with
another ribbon of moisture over central PA into NYC, and the
surface trough, to trigger the next round of showers and
storms. Instability should be much more limited and the
environment will slowly become drier through the day from nw to
se. So, the main concerns on Thursday will be downdraft induced
gusty winds and locally heavy rain. Temperatures will be
noticeably cooler...into the mid to upper 70s with less humid
air as well.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY/...
3 am update...

A trough of low pressure will be the main weather driver for
this period. The trough starts over Lake Huron then slowly moves
southeast to be over our area Friday night. A slow moving cold
front will keep heavier rain to our southeast. NEPA and the
Catskills will have lingering light rain Thursday night just
behind this front.

With cold air aloft under the upper trough showers and
thunderstorms will be more common in the afternoons. Showers
also will be more widespread Friday afternoon ahead of cut off
low.

Low temperatures will be from the mid 50s to the lower 60s. High
temperatures will be in the low and mid 70s.

&&

.LONG TERM /SATURDAY NIGHT THROUGH TUESDAY/...
3 am update...

Models have been in pretty good agreement on the evolution of
the trough over our area through the extended period. The models
do not dig as far south as they did yesterday. Now the Euro
lifts and weakens the upper trough out the fastest while the
others are all close to each other.

We will be under the influence of the upper level trough most
of the this period as it moves slowly east. Convection will
continue to be diurnal with scattered afternoon showers and
thunderstorms. Monday an upper level ridge pushes into the Ohio
Valley and western Great Lakes but then weakens into Wednesday
with the upper level flow becoming zonal.

High temperatures in the 70s Sunday rise into the low and mid
80s Monday then remain there into Wednesday. Low temperatures
Saturday night and Sunday night from the mid 50s to lower 60s
warm into the 60s for the rest of the period.

&&

.AVIATION /14Z WEDNESDAY THROUGH SUNDAY/...
Valley fog is lifting at ELM and BGM, but is sticking around at
AVP. Added a one hour TEMPO group for fog/mist there as it
should not be around long. Some storms are starting to move in
from the w/sw, but more widespread convection is still expected
to develop over wrn NY between 14-16Z (maybe a bit earlier) and
to push into central NY around or just after 17Z and slowly move
southeast through 00z Thursday. Some of the storms may be
strong to severe with heavy rain, hail and gusty winds. Any
storm could bring IFR or low restrictions at times to the
terminals. Conditions return to VFR after 01-02Z...with maybe a
few lingering showers or weak storms into the late evening
hours. Thicker cloud cover moves in late tonight with fuel
alternate/MVFR cigs and some MVFR vsbys in fog. There is a
chance of showers/storms late tonight as well, with the best
chance over ne PA and AVP terminal.

Outlook...

Thursday through Saturday...Again mainly VFR but restrictions
likely in showers and thunderstorms especially in the afternoon.

Sunday...Showers and possible thunderstorms with occasional
restrictions.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...Heat Advisory until 8 PM EDT this evening for PAZ038>040-043-
     044-047-048-072.
NY...Heat Advisory until 8 PM EDT this evening for NYZ024-025-055-
     056-062.

&&

SYNOPSIS...BJT
NEAR TERM...BTL/BJT
SHORT TERM...TAC
LONG TERM...TAC
AVIATION...BTL/BJT/MJM
Hazardous weather outlook, Jun 30, 3:21 AM EST, 7 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
421 AM EDT Wed Jun 30 2021

NYZ024-025-055-056-062-PAZ038>040-043-044-047-048-072-010830-
Chemung-Tompkins-Tioga-Broome-Sullivan-Bradford-Susquehanna-
Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-Southern Wayne-
421 AM EDT Wed Jun 30 2021

...HEAT ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 8 PM EDT THIS
EVENING...

...SEVERE THUNDERSTORMS ARE POSSIBLE TODAY...

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

Also, there is a slight risk for severe thunderstorms today with some
storms capable of producing damaging winds and hail. Some of these
storms may also generate heavy rain which could lead to localized
flash flooding.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures. Please relay
any information about severe weather to the NWS while following
local, state and CDC guidelines.

NYZ009-015>018-022-023-036-037-044>046-057-010830-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben-
Schuyler-Madison-Southern Oneida-Cortland-Chenango-Otsego-Delaware-
421 AM EDT Wed Jun 30 2021

...SEVERE THUNDERSTORMS ARE POSSIBLE TODAY...

This Hazardous Weather Outlook is for central New York.

.DAY ONE...Today and tonight.

There is a slight risk for severe thunderstorms today with some
storms capable of producing damaging winds and hail. Some of these
storms may also generate heavy rain which could lead to localized
flash flooding.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures. Please relay
any information about severe weather to the NWS while following
local, state and CDC guidelines.

The radar

The Ft Drum radar (KTYX), 87 km away, was scanning. The volume nearest the first event began at 15:43 UTC.

Open the radar archive at this moment

Event by event

25 thunderstorm wind, 4 hail. Local standard time, as filed.

Hail, Onondaga

When
June 30, 10:41 AM EST
Where
Onondaga County, 0.85 mi SE of Lysander
Measured
1.5 in hail
Reported by
Public
Coordinates
43.210, -76.460

A strong thunderstorm produced approximately golf ball sized hail.

Hail, Onondaga

When
June 30, 10:58 AM EST
Where
Onondaga County, 0.5 mi W of Euclid
Measured
1 in hail
Reported by
Public
Coordinates
43.180, -76.230

A strong thunderstorm produced 1 inch hail.

Thunderstorm Wind, Madison

When
June 30, 12:00 PM EST
Where
Madison County, 0.5 mi E of Oneida
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
43.100, -75.660

Strong thunderstorm winds knocked down a large tree onto a house and across a road.

Thunderstorm Wind, Oneida

When
June 30, 12:23 PM EST
Where
Oneida County, 0.5 mi E of New York Mills
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
Public
Coordinates
43.100, -75.290

Strong thunderstorm winds pulled a gutter off of a house and blew siding debris from a nearby building onto the roof.

Hail, Oneida

When
June 30, 12:23 PM EST
Where
Oneida County, 1.22 mi NE of New Hartford
Measured
1 in hail
Reported by
Public
Coordinates
43.080, -75.280

A strong storm produced 1 inch hail.

Hail, Oneida

When
June 30, 12:23 PM EST
Where
Oneida County, 0.86 mi SW of Utica
Measured
1 in hail
Reported by
Public
Coordinates
43.090, -75.260

A strong thunderstorm produced 1 inch hail.

Thunderstorm Wind, Oneida

When
June 30, 12:25 PM EST
Where
Oneida County, Utica
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
43.100, -75.250

Strong thunderstorm winds knocked a tree down onto wires.

Thunderstorm Wind, Oneida

When
June 30, 12:28 PM EST
Where
Oneida County, 0.69 mi N of Ridgewood
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
43.090, -75.230

Strong thunderstorm winds knocked down a tree onto wires.

Thunderstorm Wind, Oneida

When
June 30, 12:28 PM EST
Where
Oneida County, 0.69 mi N of Utica
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
43.110, -75.250

Strong thunderstorm winds knocked down a tree onto wires.

Thunderstorm Wind, Oneida

When
June 30, 12:28 PM EST
Where
Oneida County, 1.01 mi E of Utica
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
43.100, -75.230

Strong thunderstorm winds knocked down multiple trees onto wires and roads across the city.

Thunderstorm Wind, Oneida

When
June 30, 12:28 PM EST
Where
Oneida County, 1.01 mi E of Utica
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
43.100, -75.230

Strong thunderstorm winds damaged windows on the upper floors of the NY state office building in downtown Utica.

Thunderstorm Wind, Seneca

When
June 30, 1:12 PM EST
Where
Seneca County, 0.86 mi NW of Waterloo
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
42.910, -76.880

Strong thunderstorm winds knocked down a tree across the road.

Thunderstorm Wind, Seneca

When
June 30, 1:17 PM EST
Where
Seneca County, 0.86 mi NE of Waterloo
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
42.910, -76.860

Strong thunderstorm winds knocked down a tree onto the road.

Thunderstorm Wind, Seneca

When
June 30, 1:20 PM EST
Where
Seneca County, 0.69 mi N of Seneca Falls
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
State Official
Coordinates
42.930, -76.780

Strong thunderstorm winds knocked down a tree through a house.

Thunderstorm Wind, Seneca

When
June 30, 1:22 PM EST
Where
Seneca County, Bridgeport
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
42.920, -76.750

Strong thunderstorm winds knocked down multiple trees blocking a road.

Thunderstorm Wind, Madison

When
June 30, 1:32 PM EST
Where
Madison County, 0.86 mi NE of Rippleton
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
42.930, -75.860

Strong thunderstorm winds knocked down multiple trees along the lake.

Thunderstorm Wind, Madison

When
June 30, 1:32 PM EST
Where
Madison County, 1.23 mi NE of Rippleton
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
42.930, -75.850

Strong thunderstorm winds knocked down a tree which crushed a fence.

Thunderstorm Wind, Cayuga

When
June 30, 1:35 PM EST
Where
Cayuga County, Auburn
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
42.930, -76.570

Strong thunderstorm winds knocked down multiple trees. No phone service is available throughout town.

Thunderstorm Wind, Onondaga

When
June 30, 1:45 PM EST
Where
Onondaga County, 0.86 mi NW of Apulia Station
Measured
57 kt (66 mph) measured gust
Reported by
Public
Coordinates
42.830, -76.080

Weather station Apulia Station in Apulia Station, NY measured a 66 mph/57 kt wind gust. Hardware is a Davis Vantage Pro2.

Thunderstorm Wind, Cortland

When
June 30, 1:50 PM EST
Where
Cortland County, 4.18 mi N of Truxton
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
42.780, -76.040

Strong thunderstorm winds knocked down a tree into a parking area.

Thunderstorm Wind, Tompkins

When
June 30, 2:21 PM EST
Where
Tompkins County, 1.68 mi ESE of South Lansing
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
42.520, -76.470

Strong thunderstorm winds knocked down a tree onto the road.

Thunderstorm Wind, Madison

When
June 30, 2:23 PM EST
Where
Madison County, 2.13 mi NNW of Randallsville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Park/Forest Service
Coordinates
42.810, -75.580

Strong thunderstorm winds knocked down a tree onto River Road.

Thunderstorm Wind, Madison

When
June 30, 2:29 PM EST
Where
Madison County, 2.81 mi S of Middleport
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
State Official
Coordinates
42.740, -75.540

Strong thunderstorm winds knocked down trees and wires across a road.

Thunderstorm Wind, Tompkins

When
June 30, 2:37 PM EST
Where
Tompkins County, 0.69 mi S of Newfield Skyhook Arp
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
42.370, -76.530

Strong thunderstorm winds knocked down a tree onto the road.

Thunderstorm Wind, Tioga

When
June 30, 3:03 PM EST
Where
Tioga County, 1.23 mi NE of Richford
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Fire Department/Rescue
Coordinates
42.360, -76.180

Strong thunderstorm winds knocked down trees and wires at the intersection of Hog Hollow and Payne Marsh Roads.

Thunderstorm Wind, Otsego

When
June 30, 3:25 PM EST
Where
Otsego County, Worcester
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
State Official
Coordinates
42.580, -74.750

Strong thunderstorm winds knocked down trees and wires.

Thunderstorm Wind, Otsego

When
June 30, 3:41 PM EST
Where
Otsego County, Maryland
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
State Official
Coordinates
42.530, -74.880

Strong thunderstorm winds knocked down trees and wires.

Thunderstorm Wind, Sullivan

When
June 30, 5:02 PM EST
Where
Sullivan County, 1.24 mi NW of Tennanah Lake
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
41.910, -75.000

Strong thunderstorm winds knocked down a tree onto wires.

Thunderstorm Wind, Sullivan

When
June 30, 5:08 PM EST
Where
Sullivan County, Roscoe
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
State Official
Coordinates
41.930, -74.920

Strong thunderstorm winds knocked down some trees.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2021Every state in 2021This day in weather historyWarnings in New York, June 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 964645, 964646, 964647, 964648, 964649, 964655, 964651, 964650, 964652, 964656, 964657, 964773, 964774, 964775, 964776, 964777, 964778, 964779, 964790, 964780, 964781, 964782, 964783, 964784, 964785, 964786, 964787, 964788, 964789.